Reliable a Priori Shortest Path Problem with Limited Spatial and Temporal Dependencies

  • Yu Marco Nie
  • Xing Wu


This paper studies the problem of finding most reliable a priori shortest paths (RASP) in a stochastic and time-dependent network. Correlations are modeled by assuming the probability density functions of link traversal times to be conditional on both the time of day and link states. Such correlations are spatially limited by the Markovian property of the link states, which may be such defined to reflect congestion levels or the intensity of random disruptions. We formulate the RASP problem with the above correlation structure as a general dynamic programming problem, and show that the optimal solution is a set of non-dominated paths under the first-order stochastic dominance. Conditions are proposed to regulate the transition probabilities of link states such that Bellman’s principle of optimality can be utilized. We prove that a non-dominated path should contain no cycles if random link travel times are consistent with the stochastic first-in-first-out principle. The RASP problem is solved using a non-deterministic polynomial label correcting algorithm. Approximation algorithms with polynomial complexity may be achieved when further assumptions are made to the correlation structure and to the applicability of dynamic programming. Numerical results are provided.


Pareto Frontier Short Path Problem Link State Outgoing Link Traversal Time 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This research is partially funded by Federal Highway Administration’s UTC program through Northwestern University’s Center for the Commercialization of Innovative Transportation Technology. We also would like to thank the four anonymous reviewers for their insightful comments.


  1. Andreatta, G. and Romeo, L. (1998). Stochastic shortest paths with recourse. Networks, 18, 193–204.CrossRefGoogle Scholar
  2. Astarita, V. (1996). A continuous time link model for dynamic network loading based on travel time function. The Proceedings of the 13th International Symposium on Transportation and Traffic Theory, 79-103.Google Scholar
  3. Bellman, R.E. (2003). Dynamic Programming. Dover Publications, New York.Google Scholar
  4. Carraway, R.L., Morin, T.L, and Moskowitz, H. (1990). Generalized dynamic programming for multicriteria optimization. European Journal of Operational Research, 44, 95-104.CrossRefGoogle Scholar
  5. Fan, Y., Kalaba, R. and Moore, J. (2005). Arriving on time. Journal of Optimization Theory and Applications, 127, 497-513.CrossRefGoogle Scholar
  6. Fan, Y., Kalaba, R. and Moore, J. (2005). Shortest paths in stochastic networks with correlated link costs. Computers and Mathematics with Aplications, 49, 1549-1564.CrossRefGoogle Scholar
  7. Frank, H. (1969). Shortest paths in probabilistic graphs. Operations Research, 17(4), 583-599.CrossRefGoogle Scholar
  8. Fu, L. (2001). An adaptive routing algorithm for in-vehicle route guidance systems with real-time information. Transportation Research Part B, 35(8), 749-765.CrossRefGoogle Scholar
  9. Fu, L and Rilett, L.R. (1998). Expected shortest paths in dynamic and stochastic traffic networks. Transportation Research Part B, 32, 499-516.CrossRefGoogle Scholar
  10. Gao, S. and Chabini, I. (2006). Optimal routing policy problems in stochastic time-dependent networks. Transportation Research Part B, 40(2), 93-122.CrossRefGoogle Scholar
  11. Hall, R.W. (1986). The fastest path through a network with random time-dependent travel time. Transportation Science, 20, 182-188.CrossRefGoogle Scholar
  12. Hansen, P. (1979). Bicriterion path problems. Multiple Criteria Decision Making Theory and Application, 109-127.Google Scholar
  13. Henig, M.I. (1985). The shortest path problem with two objective functions. European Journal of Operational Research, 25, 281-291.CrossRefGoogle Scholar
  14. Levy, H and Hanoch, G. (1970). Relative effectiveness of efficiency criteria for portfolio selection. Journal of Financial and Quantitative Analysis, 5, 63-76.CrossRefGoogle Scholar
  15. Levy, H. (1992). Stochastic dominance and expected utility: survey and analysis. Management Science, 38, 555-592.CrossRefGoogle Scholar
  16. Loui, R.P. (1983). Optimal paths in graphs with stochastic or multidimensional weights. Communications of the ACM, 26, 670-676.CrossRefGoogle Scholar
  17. Miller-Hooks, E.D. (1997). Optimal Routing in Time-Varying, Stochastic Networks: Algorithms and Implementations. PhD thesis, Department of Civil Engineering, University of Texas at Austin.Google Scholar
  18. Miller-Hooks, E.D. (2001). Adaptive least-expected time paths in stochastic, time-varying transportation and data networks. Networks, 37(1), 35-52.CrossRefGoogle Scholar
  19. Miller-Hooks, E.D. and Mahmassani, H.S. (2000). Least expected time paths in stochastic, time-varying transportation networks. Transportation Science, 34(2), 198-215.CrossRefGoogle Scholar
  20. Miller-Hooks, E.D. and H.S. Mahmassani. (2003). Path comparisons for a priori and time-adaptive decisions in stochastic, time- varying networks. European Journal of Operational Research, 146(2), 67-82.CrossRefGoogle Scholar
  21. Muller, A. and Stoyan, D. (2002). Comparison Methods for Stochastic Models and Risks. John Wiley and Sons, Chichester, UK.Google Scholar
  22. Nie, Y. and Fan, Y (2006). Arriving-on-time problem: discrete algorithm that ensures convergence. Transportation Research Record, 1964, 193-200.CrossRefGoogle Scholar
  23. Nie, Y. and Wu, X. (2008). The shortest path problem considering on-time arrival probability. Transportation Research Part B, in press, 2008.Google Scholar
  24. Polychronopoulos, G.H. and Tsitsiklis, J.N. (1996). Stochastic shortest path problems with recourse. Networks, 27(2), 133-143.CrossRefGoogle Scholar
  25. Provan, J.S. (2003). A polynomial-time algorithm to find shortest paths with recourse. Networks, 41(2), 115-125.CrossRefGoogle Scholar
  26. Sen, S., Pillai, R., Joshi, S. and Rathi, A. (2001). A mean-variance model for route guidance in advanced traveler information systems. Transportation Science, 35, 37-49.CrossRefGoogle Scholar
  27. Sivakumar, R. and Batta, R. (1994). The variance-constrained shortest path problem. Transportation Science, 28, 309-316.CrossRefGoogle Scholar
  28. Waller, S.T. and Ziliaskopoulos, A.K. (2002). On the online shortest path problem with limited arc cost dependencies. Networks, 40, 216-227.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag US 2009

Authors and Affiliations

  • Yu Marco Nie
    • 1
  • Xing Wu
    • 1
  1. 1.Northwestern UniversityCaliforniaU.S.A

Personalised recommendations